Texas, 2014Winter Storm and Winter Weather in Texas, January 23 to 24, 2014
January 23 to 24, 2014 · NWS LCH · 8 events in 8 counties and zones
A cold air mass plunged south to the gulf coast while an upper level disturbance moved across the region. Rain, snow, and sleet moved into the region during the late afternoon of the 23rd and gradually turned to all snow across the East Texas Lakes Region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold air mass plunged south to the gulf coast while an upper level disturbance moved across the region. Rain, snow, and sleet moved into the region during the late afternoon of the 23rd and gradually turned to all snow across the East Texas Lakes Region. Farther south along Interstate 10 sleet and freezing was the dominate precipitation type. At the coast mostly rain and freezing rain occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 23, 4:48 PM CST, 0 minutes earlier.
Area forecast discussion, Jan 23, 4:48 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CST THU JAN 23 2014
.DISCUSSION...
WHEW WHAT A DAY. MUCH DISCUSSED ARCTIC INTRUSION AND ACCOMPANYING
PRECIPITATION IS UPON US...WITH WIDESPREAD AREAS OF MAINLY LIGHT
RAIN...SNOW...AND SLEET ALREADY UNDERWAY ACROSS NORTHERN
LOUISIANA...WITH PRIMARILY LIGHT RAIN OVER EAST TEXAS INTO CENTRAL
LOUISIANA. FORECAST TIME HEIGHTS DEPICT AMPLE LIFT/MOISTURE IN THE
FAVORABLE ICE GROWTH ZONE THIS EVENING AND DURING THE OVERNIGHT
HOURS...SUCH THAT RAIN SHOULD TRANSITION TO/MIX WITH SLEET AND
SNOW FROM NORTH TO SOUTH DURING THE EVENING HOURS. ENOUGH OF A
WARM LAYER IS PROGGED TO PERSIST OVER THE SOUTHERN HALF OR SO OF
THE AREA THAT STRICTLY SNOW IS UNLIKELY. OVER NORTHERN
ZONES...THIS COMPLETE CHANGE IS EXPECTED...AND TOTAL SNOW
ACCUMULATIONS OF AROUND 1 INCH ARE FORECAST FROM THE EAST TEXAS
LAKES INTO CENTRAL LOUISIANA. FARTHER SOUTH...LITTLE TO NO
SNOW/SLEET ACCUMULATIONS ARE EXPECTED. AS SFC TEMPERATURES
COOL...HOWEVER...THE RISK OF FREEZING RAIN/DRIZZLE WILL
INCREASE...ESPECIALLY AS DRIER AIR ALOFT WORKS INTO THE ICE GROWTH
ZONE TOWARD FRIDAY MORNING...AND SUPER COOLED DROPLETS BECOME THE
PRIMARY HYDROMETEOR. AT THIS TIME...FORECAST QPF AMOUNTS LOOK TO
KEEP ACCUMULATIONS OF ALL WINTER WEATHER BELOW WARNING
CRITERIA...WHICH AS A REFRESHER IS 2 INCHES OF SNOW/SLEET OR ONE
QUARTER OF AN INCH OF ICE. HOWEVER...GIVEN THE POTENTIAL FOR AT
LEAST SOME ACCUMULATION RESULTING IN HAZARDOUS TRAVEL...WILL
CONTINUE THE ADVISORY AS IS. THE LOCATIONS MOST LIKELY TO SEE
IMPACTFUL ACCUMULATIONS OF FROZEN OR FREEZING PRECIPITATION ARE
CENTRAL AND SOUTHWEST LOUISIANA...AND ALL OF EAST TEXAS.
THERE ARE STILL DISCREPANCIES AMONG THE VARIOUS MODEL SOLUTIONS AS
TO EXACTLY WHEN THE PCPN/RAIN WILL COME TO AN END...THOUGH A
CONSENSUS INDICATES AT LEAST THE POSSIBILITY OF IT CONTINUING
THROUGH THE DAY ON FRIDAY...AND FINALLY SINKING SOUTH INTO THE
GULF FRIDAY EVENING. LOW TEMPERATURES TONIGHT ARE EXPECTED TO
BECOME QUITE COLD...RANGING FROM THE LOWER 20S ACROSS NORTHERN
ZONES TO RIGHT AROUND 30 ALONG THE COAST. HIGHS TOMORROW WILL
STRUGGLE TO REACH THE MID 30S IN MOST LOCATIONS...AND MAY STAY
COLDER PENDING THE PERSISTENCE/INTENSITY OF LINGERING PCPN.
CHANGES TO THE REST OF THE FORECAST WERE KEPT TO A MINIMUM FOR
OBVIOUS REASONS...BUT A WARM UP THROUGH THE WEEKEND FOLLOWED BY
ANOTHER ARCTIC INTRUSION ON MONDAY STILL LOOKS ON TARGET.
13
&&
.MARINE...
A STRONG COLD FRONT WILL CONTINUE TO SINK SOUTH THROUGH THE
COASTAL WATERS THIS EVENING...WITH STRONG OFFSHORE WINDS
EXPECTED IN THE WAKE OF THE FRONT TONIGHT AND FRIDAY.
WINDS AND SEAS WILL SUBSIDE BY LATE FRIDAY INTO THE WEEKEND AS
THE PRESSURE GRADIENT RELAXES.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 27 37 30 58 / 60 40 20 10
KBPT 27 37 30 60 / 70 50 20 10
KAEX 22 39 27 59 / 50 20 10 10
KLFT 27 37 31 58 / 40 40 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
FRIDAY FOR ACADIA-CALCASIEU-EAST CAMERON-IBERIA-JEFFERSON
DAVIS-LAFAYETTE-LOWER ST. MARTIN-ST. MARY-UPPER ST. MARTIN-
VERMILION-WEST CAMERON.
WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR ACADIA-CALCASIEU-EAST
CAMERON-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-
ST. MARY-UPPER ST. MARTIN-VERMILION-WEST CAMERON.
HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY
FOR ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-EVANGELINE-
JEFFERSON DAVIS-LAFAYETTE-RAPIDES-ST. LANDRY-UPPER ST.
MARTIN-VERNON.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR ALLEN-
AVOYELLES-BEAUREGARD-EVANGELINE-RAPIDES-ST. LANDRY-VERNON.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
ALLEN-AVOYELLES-BEAUREGARD-EVANGELINE-RAPIDES-ST. LANDRY-
VERNON.
TX...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
FRIDAY FOR HARDIN-JEFFERSON-ORANGE-SOUTHERN JASPER-SOUTHERN
NEWTON.
WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR JEFFERSON-ORANGE.
HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY
FOR HARDIN-NORTHERN JASPER-NORTHERN NEWTON-ORANGE-SOUTHERN
JASPER-SOUTHERN NEWTON-TYLER.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR NORTHERN
JASPER-NORTHERN NEWTON-TYLER.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
NORTHERN JASPER-NORTHERN NEWTON-TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR WATERS FROM
INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-WATERS
FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 6 AM TO NOON CST FRIDAY FOR WATERS
FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
FROM 20 TO 60 NM.
GALE WARNING UNTIL 6 AM CST FRIDAY FOR WATERS FROM INTRACOASTAL
CITY TO CAMERON LA FROM 20 TO 60 NM-WATERS FROM CAMERON LA
TO HIGH ISLAND TX FROM 20 TO 60 NM-WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM CST FRIDAY FOR CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20
NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA OUT 20 NM-SABINE LAKE-VERMILION BAY.
&&
PUBLIC/MARINE...13Hazardous weather outlook, Jan 23, 5:26 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CST THU JAN 23 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
241200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CST THU JAN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY. OVER-
RUNNING MOISTURE WILL INCREASE AS UPPER LEVEL DISTURBANCES
MOVING OVER THE REGION. THIS WILL YIELD AREAS OF RAIN ALONG AND
BEHIND THE FRONT THIS AFTERNOON AND EVENING. AS TEMPERATURES FALL
BELOW FREEZING AFTER SUNSET THIS EVENING...THE LIGHT RAIN IS
EXPECTED TO MIX WITH LIGHT SLEET...LIGHT FREEZING RAIN...AND LIGHT
SNOW...AND CHANGE OVER TO PREDOMINATELY SLEET AND SNOW AFTER
MIDNIGHT...ENDING LATE FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SLEET...LIGHT FREEZING RAIN...AND LIGHT SNOW IS EXPECTED TO
END LATE FRIDAY MORNING. ANOTHER NEARLY AREAWIDE FREEZE IS EXPECTED
SATURDAY MORNING...FOLLOWED BY A SLOW WARMING TREND TOWARDS NORMAL
FOR THE REMAINDER OF THE WEEKEND. ANOTHER FAIRLY STRONG COLD
FRONT MONDAY...WITH COLDER TEMPERATURES TO FOLLOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-241200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CST THU JAN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTH WINDS ARE EXPECTED TODAY AND TONIGHT AS A STRONG
ARCTIC COLD FRONT MOVES INTO THE COASTAL WATERS. SMALL CRAFT
ADVISORY WILL CONTINUE...ALONG WITH POSSIBLE GALE CONDITIONS
POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS AND SEAS EXPECTED TO SUBSIDE BY FRIDAY AFTERNOON AS THE COOL
HIGH MOVES OVERHEAD.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
Winter Storm, Tyler
- When
- January 23, 4:48 PM CST to January 24, 10:00 AM CST
- Where
- Tyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.771, -94.377 (the zone’s center; the record gives no point)
Sleet moved into Tyler County during the evening of the 23rd, however precipitation soon changed to snow. Snow kept falling through the night and into the morning of the 24th. Snow accumulation ranged from 1.5 inches to 2.5 inches.
Winter Storm, Northern Jasper
- When
- January 23, 5:27 PM CST to January 24, 10:00 AM CST
- Where
- Northern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Sleet moved into northern sections of Jasper County during the evening of the 23rd, and soon changed over to snow. Snow kept falling through the night and into the morning of the 24th with accumulations ranging from around 2 inches to around 3.5 inches.
Winter Storm, Northern Newton
- When
- January 23, 5:27 PM CST to January 24, 10:00 AM CST
- Where
- Northern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Sleet moved into northern sections of Newton County during the evening of the 23rd, and soon changed over to snow. Snow kept falling through the night and into the morning of the 24th with accumulations ranging from around 2 inches to around 3.5 inches.
Winter Storm, Hardin
- When
- January 23, 6:00 PM CST to January 24, 12:00 PM CST
- Where
- Hardin forecast zone
- Reported by
- Public
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
Sleet and freezing rain moved into Hardin County during the evening of the 23rd. Precipitation in the northern sections of the county changed over to snow, however farther south freezing rain remained common. Snow kept falling through the night and into the morning of the 24th in the northern sections. Snow accumulation ranged from less than half an inch 2 inches while ice accumulation was two tenths of an inch or less.
Winter Storm, Southern Jasper
- When
- January 23, 6:00 PM CST to January 24, 11:00 AM CST
- Where
- Southern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Sleet and freezing rain began across southern sections of Jasper County during the evening of the 23rd. Sleet, freezing rain, and snow continued through the night and into the morning of the 24th. Snow and sleet accumulations ranged from near half an inch to near 2 inches. Ice accumulation was generally around one tenth of an inch.
Winter Storm, Southern Newton
- When
- January 23, 6:00 PM CST to January 24, 11:00 AM CST
- Where
- Southern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Sleet and freezing rain began across southern sections of Newton County during the evening of the 23rd. Sleet, freezing rain, and snow continued through the night and into the morning of the 24th. Snow and sleet accumulations ranged from near half an inch to near 2 inches. Ice accumulation was generally around one tenth of an inch.
Winter Weather, Orange
- When
- January 23, 7:10 PM CST to January 24, 12:00 PM CST
- Where
- Orange forecast zone
- Reported by
- Public
Freezing rain and flurries moved into the Golden Triangle during the evening of the 23rd with periods of freezing rain occurring through the night and into the next morning. Ice accumulation during the event was generally around one tenth of an inch. Interstate 10 was closed as were most bridges in the county.
Winter Weather, Jefferson
- When
- January 23, 7:14 PM CST to January 24, 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Broadcast Media
Freezing rain and flurries moved into the Golden Triangle during the evening of the 23rd with periods of freezing rain occurring through the night and into the next morning. Temperatures at the coast remained above freezing during most of the event with most of the accumulation occurring in middle to northern sections of Jefferson County. Ice accumulation during the event was generally around one tenth of an inch. Interstate 10 was closed as were most bridges in the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Louisiana, January 23 to 24, 20142 deaths · 18 events
- Cold in Illinois, January 23, 20141 death · 1 event
- Ice Storm in Texas, January 23 to 24, 2014$300,000 · 5 events
- Dust Storm and High Wind in California, January 23 to 24, 20141 injured · $103,000 · 61 kt wind · 3 events
- Strong Wind in Washington, January 23 to 24, 2014$20,000 · 1 event
- Winter Storm in Texas, January 23 to 24, 201415 events
- Winter Weather in Louisiana, January 23 to 24, 201415 events
- Flood in Alaska, January 23 to 24, 2014$17,000 · 1 event
- Cold in Illinois, January 23, 201412 events
- Extreme Cold in Minnesota, January 23, 20148 events
- Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Mississippi, January 23 to 24, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494355, 494358, 494359, 494357, 494360, 494361, 494364, 494363.